The great drugs rip-off: Millions paying up to 8 times more for branded drugs

Nurofen is the most over-priced branded drug at eight times the cost of a non-branded equivalent, new research has revealed.

Researchers compared the costs of 15 over-the-counter drugs and found branded medication costs on average nearly three times as much as non-branded ‘generic’ equivalents.

The worst offender was Nurofen, followed by Clarityn and then Anadin Paracetamol, the investigation by MoneySavingExpert.com found.

Even some ‘own-brand’ generics sold by major pharmacy chains Boots and Lloyds are more than three times the price of the cheapest equivalent generic – and can actually cost more than branded equivalents.

Consumers could make a saving of 83 per cent by swapping a £6 Clarityn (pack of 30) for the £1 equivalent in Savers, the investigation revealed

The research found consumers could make a saving of 87 per cent by swapping Nurofen (pack of 16) – which cost £1.98 – for Asda’s own brand – at a price of 25p.

Similarly, they could make a saving of 83 per cent by swapping a £6 Clarityn (pack of 30) for the £1 equivalent in Savers.

The research comes after a Nurofen advert has been banned by the advertising watchdog after claiming its expensive painkillers target specific problems such as joint and back pain.

The Advertising Standards Authority has censured a TV commercial for Nurofen Joint & Back Pain Relief, which was shown to target a woman’s back pain.

It found ‘there was no mechanism by which the product actively sought out the source of pain’.

Martin Lewis, founder of MoneySavingExpert.com, said: ‘The pharmaceutical industry is full of genuine wizards. There are the ones who make the drugs that help in the first place.

‘Then there are the marketers who use a raft of tricks to persuade us there’s hidden magic to their branded goods.

‘Actually what really counts is the active ingredient. That’s the stuff that does the job. If it’s the same, sticking with branded drugs doesn’t give extra aid to your health, it just hurts your wealth – with massive mark-ups that go to pay for their adverts and profits.

He continued: ‘These household name firms also sell virtually identical products in different packaging, to make you think you’ve got a targeted special medicine for your condition – in fact it’s just the same old thing.

‘Yet the marketing creates a little doubt – we’re all guilty of thinking “surely there must be a reason for saying this one is good for back pain” – and when you’re hurting you spend a little extra.

‘Don’t think Boots and Lloyds Pharmacies are any better either. Some of their “own brands” especially for hay fever are far more costly than the generic tablets they also sell – and again it’s the same active ingredient.

‘Only those with allergies need to take care, as then you also need to check there’s nothing in the “non-active” ingredients that’s different too.’

To carry out the investigation, Mr Lewis and his team looked for the cheapest prices they could find for popular over-the-counter drugs.

They looked in-store and online where possible, at Asda, Boots, Home Bargains, Lloyds, Poundstretcher, Sainsbury’s, Savers, Superdrug and Tesco.

They excluded independent pharmacies from the research as pricing can vary widely – but noted consumers should check these shops as they can offer competitive prices.

They also excluded internet pharmacies due to the cost of delivery for people who are not bulk-buying – but said for those who are, they said these could provide the cheapest option.

They said generic equivalents usually beat branded medicines on price and have the same active pharmaceutical ingredient, but it is important to note other ingredients can differ.

Mr Lewis said: ‘Make sure you’re aware of any possible allergic reactions and ensure the medication you choose if correct for you – if in doubt, check with the pharmacist or your GP.

‘It is also worth noting that the flavours and taste of generic medication can differ to branded products too.’

And medicines containing the same active ingredient can be marketed in many different ways, so at first glance they may appear to be different products, he warned.

The MHRA allows non-prescription medicines to have ‘informative’ names, to help customers chose a product without the help of pharmacy staff.

However, the investigations revealed this means similar medicines are marketed in different ways.

For example, the team found eight different Nurofen products which had Ibuprofen as the active ingredient.

Piriteze tablets, which are £6 in Sainsburys contain exactly the same active ingredient - cetirizine - as a£1.48 equivalent  Poundstretcher

Some of these are formulated differently (for example, liquid capsules can work faster) – but the have exactly the same active ingredient.

Along with the Royal Pharmaceutical Society, researchers created a list of products which contain the same ingredients:

Ibuprofen Lysine 342mg

• Nurofen Migraine

• Nurofen Tension Headache

Ibuprofen 200mg Liquid Capsules

• Anadin Ultra

• Anadin Period Pain

Paracetamol 500mg, Caffeine 25mg, Phenylephrine Hydrochloride 6.1mg

• Sudafed Mucus Relief Day and Night

• Sudafed Congestion and Headache Relief

Paracetamol 250mg, Guaifenesin 100mg, Phenylephrine Hydrochloride 5mg

• Benylin Chest Cough and Cold tablets

• Benylin Mucus Cough and Cold All in One Relief tablets

Source: The DailyMail

scroll to top